After being vaccinated against COVID-19, many people reported symptoms like swollen lymph nodes, “COVID arm” and blood clots. These reactions can be concerning, as many of us have never experienced them before. Some of the side effects reported appear to be associated with your body’s immune response to the vaccine. But what about the reports of altered menstrual cycles after vaccination?
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The evidence that COVID-19 vaccines can have a direct effect on menstrual cycles is still evolving. That said, several studies have shown an association between the vaccines and menstrual changes. Experts suggest that those changes are also likely due to your body’s immune response, and aren’t a cause for concern.
Ob/Gyn George Fyffe, MD, FACOG, shares his insight about why this might be happening.
Talk about the connection between vaccination and menstruation has been happening since COVID-19 vaccines became available.
Interest grew following the publication of four different studies. Two examined the relationship between the vaccines and periods (also known as menses). The other two looked at the relationship between the vaccines and the entire menstrual cycle.
Then, in June 2023, the National Institutes of Health (NIH) released the results of a fifth study. The data came from a broader project: Boston University’s Pregnancy Study Online, also known as PRESTO. The sample size of the PRESTO study was small, but all of the participants were attempting to conceive at the time. In other words: None of the people studied were using any kind of birth control. That made the data the researchers analyzed “cleaner” than it was in previous studies.
We’ll start by talking about menses: The period itself.
A study published in Science Advances in April 2022 shared the results of a survey about menstrual bleeding following COVID-19 vaccination. Of the 16,000 menstruating people who responded, 42% reported bleeding more than they usually do during their period.
Interestingly, people who don’t menstruate — either because they’re post-menopausal, on certain long-term contraceptives or taking gender-affirming hormones — also reported breakthrough or otherwise-unexpected bleeding.
42% is an eye-popping number. It’s also probably inaccurate. That’s because a person’s more likely to respond to a web-based survey about their menstrual cycle if they’ve noticed something unusual about it. The findings of a January 2022 study out of Norway were less dramatic, with only 13% of respondents reporting a heavier-than-normal flow.
The picture became a bit clearer in June 2023, when the PRESTO study analysis found no significant relationship between COVID-19 vaccination and heavy menstrual flow. They didn’t find a relationship between vaccination and menstrual pain either.
To be clear: None of the three studies were designed to establish a cause-and-effect relationship between COVID-19 vaccines and menses. The studies were purely observational. We need more research to know for certain whether COVID-19 vaccines impact menstrual flow or pain.
So, you may have a heavier period after your COVID-19 vaccine. But what about the whole menstrual cycle? Can the jab affect that, too?
In July 2022, Obstetrics and Gynecology published a study that showed a small increase in the length of menstrual cycles following COVID-19 vaccination. In September 2022, an NIH-funded international study confirmed that finding. The 2023 PRESTO study data analysis had similar results as well.
Put together, the current research suggests that COVID-19 vaccination was associated with a small (about one day) increase in menstrual cycle length. That increase appears to only effect the first period you have after getting the vaccine.
While we traditionally think of the menstrual cycle as a 28-day-long thing, variation is completely normal. Most healthcare providers tend not to worry about cycle variation unless it’s greater than eight days.
As was the case with the studies on COVID-19 vaccination and menses, these findings are observational. That means they can’t tell us why the vaccine is impacting menstrual cycle length. Lucky for us, doctors already know enough to venture a theory explaining these findings.
You might not realize that there’s a connection between your uterus and immune system, but there is. Dr. Fyffe says that as you’re about to ovulate, your immune system ramps itself up to prevent anything from interfering with fertilization and implantation of the egg. Once the egg is fertilized and implants, your immune system goes down again, in order to accept the pregnancy.
According to Dr. Fyffe, the lining of your uterus also has immune cells. Those cells can be affected by hormonal changes.
“The hypothalamus in the brain is the hormonal control center,” he explains. “It works with the anterior pituitary gland. Together, they send messages, in the form of hormones, to the ovaries and the uterus. Those messages tell the ovaries to increase or decrease hormone levels to facilitate ovulation, pregnancy or — if fertilization doesn’t occur — the return of the menstrual cycle. Those same messages impact the immune system, too.
“Emotional stress, physical stress and chemical stress can all affect the hormonal control center, which can result in menstrual cycle changes,” he adds.
Getting a vaccine qualifies as a form of chemical stress, but that doesn’t make it dangerous. Changes to your period are a sign your immune system is responding, which is, of course, the goal of vaccination.
In most cases, post-vaccination period changes are minor and shouldn’t cause concern. If you’re noticing a serious disruption in your cycle or significant changes to your menses, talk to a healthcare provider. Dr. Fyffe says you and your healthcare provider can work together to determine the best course of action.
Bottom line: COVID-19 vaccinations remain safe, effective and vitally important to our collective health. And you can roll up your sleeve confident that any period-related side effects will be short term.